Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 219, NWS St. Louis, MO

May 24, 2024Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2024, 4:25 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 4:25 PM CDT (21:25 UTC)
Expired
May 24, 2024, 5:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:39 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:03 PM CDT, 22 minutes earlier. Its key messages:

  • -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 4:03 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
403 PM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms will continue to develop through this evening with
 some strong to severe storms possible and capable of primarily
 large hail and damaging winds with a low threat of tornadoes.

-Severe thunderstorms are expected late Saturday night into Sunday morning
 and possibly again during the afternoon/evening, with large
 hail, damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM... (Through Sunday)
Issued at 358 PM CDT Fri May 24 2024

Storms continue to develop along and north of an outflow boundary
that stretches from north-central Missouri, where it intersects
with a cold front, southeastward into southwestern Illinois.
Forecast soundings in this area show that a very unstable airmass
with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear
of 35 to 50 kts will support organized storms, including
supercells and severe multicells, with large hail and damaging
winds the main threats, though can't rule out a tornado or two as
well. Also, the latest HRRR indicates mean PWs around 1.5" and the
potential for back-building convection north of St. Louis that
could result in excessive rainfall rates up to 2"/hr, so flash
flood warnings may be needed.

Otherwise, the front will continue to move east through this evening
and convection will gradually diminish and weaken. The cold front
will exit the forecast area by 07z Saturday.

As a surface ridge builds into the region on Saturday, it will be
the pick day of the holiday weekend. Sunny, dry and warm conditions
expected with highs in the upper 70s to mid 80s.

In the meantime, the upper level trough over the western CONUS will
begin to lift out towards the Great Lakes. As the associated surface
low deepens in the lee of the Rockies and accompanying warm front
lifts northward, convection will initiate on the nose of a strong
low level jet (50-60kts) Saturday evening as moist, unstable air
surges into the central Plains. Then as the low level jet veers over
time, the MCS that develops over northern KS will slide east across
the area. Still some uncertainty on the exact location of the warm
front/convection due to discrepancies among the deterministic as
well as ensemble models. For now stuck with the latest NBM solution
which has the best chances of rain along and north of I-70 late
Saturday night through Sunday. As for any strong to severe storms,
the best location will be along the southern periphery of the
complex where the strongest instability/shear will be (MU CAPEs
between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all
hazards possible. Once the complex moves through, there is still
some uncertainty on afternoon/evening redevelopment depending on how
much the atmosphere can recover, where any outflow boundary sets up
and timing of the main cold front. So for now feel that the best
time for severe weather will be with the complex late Saturday night
through Sunday morning, though can't rule out additional strong to
severe storms Sunday afternoon/evening.

Byrd
&&

.LONG TERM... (Sunday night through Next Friday)
Issued at 358 PM CDT Fri May 24 2024

As the system exits the region, the showers and storms will taper
off from west to east by late Sunday night. Another shortwave
will rotate around the surface low over the Great Lakes region.
This will bring another round of showers and a few thunderstorms
Monday afternoon. Then for the remainder of the forecast period,
upper level ridge will build over the western CONUS with a trough
in the east, so forecast area will remain in northwest flow aloft.
Thus temperatures will be a bit below normal with dry weather
through Thursday before the pattern begins to change late in the
work week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1222 PM CDT Fri May 24 2024

Morning MVFR SC has lifted and scattered out late this morning.
Otherwise, as the cold front approaches the forecast area this
afternoon, storms will develop and spread eastward. Expect around
a two hour period of storms at TAF sites as they move through with
brief MVFR cigs and visibilities. Then gusty south to southwest
winds will veer to the west to northwest by 23z-00z at KUIN, KCOU
and KJEF, while the front will not move through the St. Louis
metro area until around 04z Saturday, then winds will diminish for
rest of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
356 PM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the forecast area through this
evening. Some strong to severe storms are possible and capable of
primarily large hail and damaging winds with a low threat of
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Sunday night.
A few thunderstorms may become severe late Saturday night into Sunday
morning and possibly again during the afternoon/evening, with large
hail, damaging winds, and a tornado possible across the forecast
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Byrd

In the hours before

Local storm report, May 24, 3:07 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
307 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             Roodhouse               39.48N 90.37W
05/24/2024  E0.70 Inch       Greene             IL   Trained Spotter

            Hail up to dime size in Roodhouse.

&&

AE
Local storm report, May 24, 3:12 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
312 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Hail             1 NE Roodhouse          39.50N 90.36W
05/24/2024  M1.75 Inch       Greene             IL   Public

            Photo on twitter shows golf ball size hail
            along side a ruler. Time estimated from
            radar.

&&

AE
Local storm report, May 24, 4:00 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
400 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flash Flood      1 ENE Litchfield        39.18N 89.64W
05/24/2024                   Montgomery         IL   Emergency Mngr

            St. Francis Hospital in Litchfield reported
            up to 8 inches of water on the ground-level
            floor of the hospital, interrupting elevator
            service.

&&

MF
Local storm report, May 24, 4:10 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
410 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Rain             1 SSE Litchfield        39.16N 89.65W
05/24/2024  M4.60 Inch       Montgomery         IL   Public

&&

MF
Local storm report, May 24, 4:14 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
414 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Tstm Wnd Dmg     1 ESE Litchfield        39.17N 89.64W
05/24/2024                   Montgomery         IL   Emergency Mngr

            Tree down atop a mobile home, numerous limbs
            down, and about an acre of wheat field was
            flattened on the south side of Litchfield.

&&

MF
Local storm report, May 24, 4:23 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             5 WSW Mount Sterling    38.43N 91.70W
05/24/2024  E1.75 Inch       Osage              MO   Amateur Radio

            Photo of estimated golf ball size hail. Time
            estimated from radar.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:22 PM CDTRiver Flood WarningLSXPike25 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike26 days
May 24, 12:22 PM CDTRiver Flood WarningLSXMarion21 days
May 24, 12:22 PM CDTRiver Flood WarningLSXRalls17 days
May 24, 3:41 PM CDTAreal Flood AdvisoryLSXPike3 hr
May 24, 3:41 PM CDTSevere Thunderstorm WarningLSXPike49 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage53 min
May 24, 4:30 PM CDTFlash Flood WarningLSXPike6 hr
May 24, 5:11 PM CDTSevere Thunderstorm WarningLSXPike49 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min
May 24, 5:48 PM CDTFlash Flood WarningLSXPike3 hr
May 24, 6:05 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike40 min
May 24, 12:37 PM CDTSevere Thunderstorm WarningLSXJersey27 min
May 24, 1:00 PM CDTSevere Thunderstorm WarningLSXGreene30 min
May 24, 1:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
May 24, 1:22 PM CDTTornado WarningLSXMontgomery23 min
May 24, 1:47 PM CDTFlash Flood WarningLSXMacoupin, Montgomery8 hr
May 24, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike24 min
May 24, 2:16 PM CDTSevere Thunderstorm WarningLSXGreene, Pike44 min
May 24, 2:41 PM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin32 min
May 24, 2:53 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike52 min
May 24, 3:13 PM CDTFlash Flood WarningLSXGreene, Jersey, Macoupin6 hr
May 24, 4:43 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 24, 5:34 PM CDTFlash Flood WarningLSXCalhoun, Greene, Jersey, Macoupin6 hr
May 24, 5:36 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery39 min
May 24, 6:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.